Connecticut, 2001

Damaging Wind in Connecticut, June 30, 2001

June 30, 2001 · NWS ALY · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 30, 1:15 PM EST, 7 hours earlier.

Area forecast discussion, Jun 30, 1:15 PM EST, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
215 PM EDT SAT JUN 30 2001

SCT CONVECTION RIGHT ABT ON CUE...MAINLY W OF HDSVLY AND A BKN LN
K1V4-KSYR. ETA KEEPS SEVERAL HND CAPES OVR DIST DURG NGT...RCHG
A CREST IN THE 1500-2000 J/KG BALLPARK WITH FROPA SUN. GEM/ETA/NGM/
AVN RUN ALL SEEM TO BE IN REASONABLE AGREEMENT ON PROGGED POSITION
OF STG CDFNT SOMEWHERE INVOF KPSM-KHPN-KPHL COORIDOR AT 00Z MON.
SHOULD YANK FNT THRU DIST RIGHT ARND TIME OF MAX HEATING. APPEARS
UPR SUPPORT IS SUFFICIENTLY IN TRAIL SUCH THAT SOME CONVECTION MAY
CONT INTO THE EVNG...HOWEVER POST-FNTL DRY INTRUSION APT TO LIMIT
QPF IN NW FLOW ENVIRONMENT. THEREAFTER...NGM JUMPS SLGTLY AHEAD OF
THE PACK BY 12Z MON ACRS NC...BUT BY THEN NO LONGER A FACTOR. BY 00Z
TUE...SFC RDG POSITIONED ERN VA-LWR GRTLKS. BY WED...MID-LVL ASSUMES
CYC CURVATURE AND REINFORCING SHOT OF COOL AIR /SHOULD THIS READ
CLIPPER/ ARRIVES FOR WED NGT INTO SMALL HOURS OF THU WITH PCPN AT
LEAST A COUPLE HND MILES IN ADVANCE. POLAR VORTEX AT H2.5 ROLLS INTO
WRN QUE BY THU.  MCKINLEY/GJM

.ALY...NY ERN/VT EXTRM SRN/MA EXTRM WRN/CT NW...NONE.

In the hours before

Local storm report, Jun 30, 4:49 PM EST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
549 PM EDT SAT JUN 30 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0333 PM    NORTH ADAMS               MA   .75 INCH HAIL
06/30/01   BERKSHIRE

0344 PM    LANESBOROUGH              MA   WIND DAMAGE
06/30/01   BERKSHIRE                      TREES DOWN

0344 PM    BRATTLEBORO               VT   WIND DAMAGE
06/30/01   WINDHAM                        LARGE TREE AND WIRES DOWN

0356 PM    PITTSFIELD                MA   WIND DAMAGE
06/30/01   BERKSHIRE                      LARGE TREE DOWN

0356 PM    LENOX                     MA   WIND DAMAGE
06/30/01   BERKSHIRE                      TREES DOWN

0429 PM    LEE                       MA   .75 INCH HAIL
06/30/01   BERKSHIRE                      DIME SIZE HAIL

0438 PM    WEST BECKET               MA   .88 INCH HAIL
06/30/01   BERKSHIRE                      NICKEL AND DIME SIZED HAIL
Special weather statement, Jun 30, 6:10 PM EST, 2 hours 5 minutes before
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014-
011000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
710 PM EDT SAT JUN 30 2001

...THERE IS THE POTENTIAL FOR A WIDESPREAD SEVERE THUNDERSTORM EVENT
SUNDAY AFTERNOON AND SUNDAY EVENING...

A STRONG COLD FRONT WILL MOVE ACROSS EASTERN NEW YORK AND WESTERN
NEW ENGLAND SUNDAY AFTERNOON AND EVENING.  THIS COLD FRONT WILL
INTERACT WITH THE VERY WARM AND HUMID AIR MASS THAT HAS BEEN OVER
THE REGION FOR THE PAST SEVERAL DAYS...AND A BAND OF THUNDERSTORMS
IS LIKELY TO FORM ALONG OR JUST AHEAD OF THE COLD FRONT.  THIS BAND
OF THUNDERSTORMS WILL SWEEP RAPIDLY ACROSS THE REGION SUNDAY
AFTERNOON.

FORECAST ATMOSPHERIC CONDITIONS FOR SUNDAY AFTERNOON LOOK FAVORABLE
FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS...AND MANY THUNDERSTORMS
WITHIN THIS BAND WILL LIKELY PRODUCE DAMAGING WIND GUSTS AND LARGE
HAIL.

IF YOU ARE PLANNING AN OUTDOOR ACTIVITY SUNDAY AFTERNOON OR EVENING
BE PREPARED FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STRONG STORMS
DEVELOP AND MOVE INTO YOUR AREA.  KEEP YOUR NOAA WEATHER RADIO HANDY
TO REMAIN UPDATED ON ANY STATEMENTS OR WARNINGS THAT MAY BE ISSUED
BY THE NATIONAL WEATHER SERVICE IN ALBANY.

The radar

The Albany radar (KENX), 86 km away, was scanning. The volume nearest the first event began at 01:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Litchfield

When
June 30, 8:15 PM EST
Where
Litchfield County, Salisbury
Property damage
$75,000
Reported by
EMERGENCY MANAGER
Coordinates
41.983, -73.417

A lone thunderstorm produced a microburst as it moved over the Taconic section of Salisbury, in Litchfield County during the evening of June 30. This mircroburst hit a portion of South Shore Road, along Lake Washinee. The microburst covered an area less than a mile in diameter. Winds from the storm actually pushed a house a foot off its foundation causing considerable structural damage and forcing the family to evacuate. In addition, the roof over the adjacent deck collapsed, destroying the porch. Also, many large pine trees fell, one of which curshed a new car. There had been a party at the house, with 55 guests. Luckily, none of them was injured.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2001Every state in 2001This day in weather historyWarnings in Connecticut, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5252583.